Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Nashville, TN

April 20, 2000Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2000, 7:36 PM CDT for Overton County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 7:36 PM CDT (00:36 UTC)
Expired
Apr 20, 2000, 8:15 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Overton County, TN

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:40 PM CDTHail 1Countywide, TNSheriff's department reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 5:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS54 KOHX 210038
SVRBNA
TNC133-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
736 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OVERTON COUNTY IN TENNESSEE

* UNTIL 815 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN OVERTON              
  COUNTY...MOVING NORTHEAST AT 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A 
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT.
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:30 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 1:30 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CDT THU APR 20 2000

17Z SURFACE PLOT SHOWS COLD FRONT JUST WEST OF MS RIVER W/ CONVECTION
EXTENDING ONLY AS FAR SOUTH AS EXTREME SOUTHERN IL...DESPITE WIDELY
SCATTERED SHOWERS ACROSS MIDDLE AND WEST TN. 16Z RUC SHOWS BEST
INSTABILITY & MOISTURE ALIGNED W/ THE FRONT...ALTHOUGH IF CONVECTION
FAILS TO DEVELOP OVER WEST TN WITHIN THE NEXT HOUR OR SO...THE MID
STATE MAY BE LEFT MUCH DRIER THAN EXPECTED.

HAVE REVIEWED THE 12Z ETA/NGM/AVN MODELS...AND CONCLUDE THEY ARE IN
GENERALLY GOOD AGREEMENT W/ THE PROGRESSION OF THE SURFACE SYSTEM.
BEST TIME FOR CONVECTION AT BNA IS JUST AFTER 18Z...TOWARD 00Z AT
CSV. ALTHOUGH THERMODYNAMIC INSTABILITY ACROSS MIDDLE TN IS HIGH...W/
CAPES >1500...LI'S OF -4 TO -6...AND 850-500 MB LAPSE RATES OF 6.5...
JET DYNAMICS ARE UNIMPRESSIVE. DESPITE 850 MB JET OF 40-45 KTS...THE
BNA FA IS IN A REGION OF LOW LEVEL DIVERGENCE...AND 300 MB JET MAX IS
WEAK W/ BEST DYNAMICS TO OUR NORTH AND WEST. SO IN THE ABSENCE OF A
SIGNIFICANT MESOSCALE LIFTING MECHANISM...THERE MAY JUST BE A LOT OF
WASTED ATMOSPHERIC ENERGY FLOATING AROUND THE CWA.

CUMBERLAND PLATEAU WILL HAVE A BETTER CHANCE OF SEEING SIGNIFICANT
WEATHER LATER TODAY AND EARLY THIS EVENING AS THE INSTABILITY WILL
REMAIN IN PLACE A BIT LONGER THERE...COUPLED W/ OROGRAPHIC LIFT...AND
WILL WORD PERIOD 1 OF THE ZONES ACCORDINGLY.

FRONT SHOULD PASS BNA SHORTLY BEFORE 00Z THIS EVENING...AND BY 03Z AT
CSV. DUE TO PROXIMITY OF THE SURFACE LOW...WRAP AROUND MOISTURE
SHOULD PRODUCE SOME PRECIPITATION OVERNIGHT AND EARLY TOMORROW
MORNING. CLOUDS WILL LINGER THROUGH TOMORROW AS LOW LEVEL MOISTURE
WILL BE SLOW IN EXITING THE REGION. MUCH COOLER TEMPS ARE IN STORE
PERIODS 2 AND 3...BUT A NICE WARMUP BY PERIOD 4 SEEMS LIKELY AS HIGH
PRESSURE TAKES HOLD.

WILL USE 1000-925 MB THICKNESS SCHEME FOR MINIMUM TEMPS AND THE
MASSIE/ROSE 1000-850 MB THICKNESS TECHNIQUE TO ADJUST GUIDANCE FOR
PERIOD 2.

BNA 50/57/41/70 4300
CSV 47/53/37/63 5400

.BNA...NONE.

08

In the hours before

Special weather statement, Apr 20, 5:27 PM CDT, 2 hours 9 minutes before
TNZ007>011-026>034-057>066-075>080-093>097-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT THU APR 20 2000

...A TORNADO WATCH IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE EXCEPT
THE FAR WEST AND NORTHWEST SECTIONS UNTIL 9 PM CDT...

THE TORNADO WATCH IS IN EFFECT ALONG AND EAST OF A LINE FROM
SPRINGFIELD TO ASHLAND CITY TO CENTERVILLE TO WAYNESBORO.

AT 525 PM CDT...A LINE OF VERY STONG TO SEVERE THUNDERSTORMS
CONTINUED MOVING EAST AT 40 MPH WHILE THE INDIVIDUAL STORMS
WERE MOVING NORTHEAST BETWEEN 50 AND 60 MPH.

PERSONS IN MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE LATEST
WEATHER CONDITIONS AND SEEK SHELTER INSIDE A STRONG BUILDING
IF WARNINGS ARE ISSUED FOR YOUR AREA.

A COLD FRONT NOW ALONG THE TENNESSEE RIVER MOVING EAST WILL END THE
SEVERE WEATHER THREAT ACROSS THE MID STATE LATER TONIGHT.

STEIGERWALDT
Local storm report, Apr 20, 5:40 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
540 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    ASHLAND CITY              TN   TORNADO
04/20/00   CHEATHAM                       PUBLIC REPORT...NOT
                                          CONFIRMED...OF A
                                          TORNADO NORTH OF
                                          ASHLAND CITY

0520 PM    3 E HOHENWALD             TN   .75 INCH HAIL
04/20/00   LEWIS                          REPORTED BY SPOTTER

0536 PM    1 W FRANKLIN              TN   .75 INCH HAIL
04/20/00   WILLIAMSON                     REPORTED BY NWS EMPLOYEE

0543 PM    2 E FRANKLIN              TN   1.00 INCH HAIL
04/20/00   WILLIAMSON                     REPORTED BY NWS EMPLOYEE

0546 PM     FRANKLIN                 TN   0.75 INCH HAIL
04/20/00  { WILLIAMSON                     HAIL REPORTED BY SPOTTER
                                          AT INTERSECTION OF
                                          INTERSTATE 65 AND
                                          HIGHWAY 96

HS
Local storm report, Apr 20, 6:12 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
612 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    SMYRNA                    TN   1.00 INCH HAIL
04/20/00   RUTHERFORD                     REPORTED BY SPOTTER

0610 PM    FRANKLIN                  TN   WIND DAMAGE
04/20/00   WILLIAMSON                     SPOTTER REPORTED ABOUT A
                                          DOZEN TREES RANGING
                                          FROM 1 TO 2 FEET IN
                                          DIAMETER BLOWN DOWN ALONG
                                          MOORES LANE

HS
Local storm report, Apr 20, 6:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
648 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    SMYRNA                    TN   WIND DAMAGE
04/20/00   RUTHERFORD                     ABOUT A HALF DOZEN LARGE
                                          TREES BLOWN DOWN...
                                          REPORTED BY PUBLIC |AND
                                          SEEN ON TELEVISION

HS
Local storm report, Apr 20, 7:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
705 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    SHELBYVILLE               TN   1.75 INCH HAIL
04/20/00   BEDFORD                        REPORTED BY PUBLIC AT
                                          BEDFORD COUNTY HOSPITAL

HS
Local storm report, Apr 20, 7:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
725 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    10 NW SMITHVILLE          TN   WIND DAMAGE
04/20/00   DEKALB                         A FEW LARGE LIMBS BLOWN
                                          DOWN IN TEMPERANCE HALL
                                          AREA WITH LARGEST LIMBS
                                          ABOUT 6 INCHES IN
                                          DIAMETER...FROM
                                          EMA

0708 PM    WARTRACE                  TN   WIND DAMAGE
04/20/00   BEDFORD                        TREES BLOWN DOWN...
                                          REPORTED BY SPOTTER

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:09 PM CDTTornado WarningOHXCoffee51 min
Apr 20, 7:15 PM CDTSevere Thunderstorm WarningOHXMarshall15 min
Apr 20, 7:31 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 20, 7:41 PM CDTTornado WarningOHXWarren34 min
Apr 20, 7:53 PM CDTTornado WarningOHXFentress37 min
Apr 20, 7:58 PM CDTSevere Thunderstorm WarningOHXCoffee32 min
Apr 20, 8:11 PM CDTTornado WarningOHXCoffee, Grundy34 min
Apr 20, 8:16 PM CDTTornado WarningOHXVan Buren14 min
Apr 20, 8:23 PM CDTSevere Thunderstorm WarningOHXFentress37 min
Apr 20, 8:32 PM CDTSevere Thunderstorm WarningOHXFranklin28 min
Apr 20, 8:50 PM CDTSevere Thunderstorm WarningOHXGrundy25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.